To the Editor.—
Laetrile (amygdalin), unproved as a remedy for cancer,1 has been advocated by proponents as, at worst, a nontoxic placebo. We report two cases of laetrile-associated toxic reactions and challenge the present claims of safety.
Report of Cases.—
Case 1.—A 48-year-old woman with lymphoma diagnosed in 1965 began taking laetrile in Mexico in February 1977. On her return to the United States she continued taking laetrile, 6 mg intravenously each week and 500-mg tablets orally three times a day. On April 25 she was admitted to Georgetown University Hospital with fever, malaise, headache, and severe abdominal cramps. She had a temperature of 38.8 °C, a diffuse macular erythematous rash, marked lymphadenopathy and hepatosplenomegaly, and abdominal tenderness without peritoneal signs. Cultures were obtained, and laetrile therapy was discontinued. Her symptoms cleared in two days; cultures were negative for pathogens.Against our advice she resumed the above regimen of
Smith FP, Butler TP, Cohan S, Schein PS. Laetrile Toxicity: A Report of Two Cases. JAMA. 1977;238(13):1361. doi:10.1001/jama.1977.03280140039003
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: